Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Group Leader

Related Topics

Description

A place to discuss all types of Dysautonomia, Postural orthostatic tachycardia syndrome, etc.

Privacy

This Group is Open to all EmpowHER.com members

Autonomic Dysfunction Join this Group

Autonomic Disorders in Children

By SickDaily Leader June 27, 2011 - 10:38pm

After trying to find out what was suddenly wrong with my once well-adjusted healthy 10 year old for SIX months, we finally got a lead on what might be wrong: Postural Orthostatic Tachycardia Syndrome. Mayo failed to re-do an incomplete test to verify to diagnosis; but all the horrible symptoms seem to finally have an explanation. Every day he has varying degrees of migraine and spends about 12-18 hours nauseated often accompanied by acid reflux, unable to do anything but moan. On bad days he has chest pains, like a heart attack, and random intense joint pains along with hypersensitivity to sound, smell, taste, & sight. The really strange thing is when the daily episode passes (usually around noon), he seems perfectly fine. But the emotional toll of knowing the pain coming soon makes him irritable, difficult, edgy. He is on Miralax to keep his digestion going, Topamax to help the migraines, iron supplements for extremely low ferritin levels, high salt/high liquid diet to help him boost volume in his circulatory system. But the daily nightmare continues. Here's the question: My doctor said BETA Blockers sometimes help this condition, but when I took the prescription to the pharmacy, they told me my son would not be able to take his life-saving Epi-Pen because of drug interactions if I put him on the Beta Blocker. (DOCTORS!!! At least the pharmacist cares.) Does anyone know of alternatives? Is it true of all Beta Blockers? Has anyone had any success with other meds? Another question: how do you parent a child that has no hope of his pain being controlled? How do you help him cope?

By Susan Cody HERWriter Guide August 14, 2011 - 4:50pm

Dear SickDaily

Thank you for starting this Group and I'm sorry your son and his family are going through such a hard and painful time.

Beta blockers do interact with a lot of other medications - your doctor should have warned you about this. Often, it is the pharmacist who catches this (it happened with me too) which is fortunate but unacceptable from your son's doctor.

Is your son seeing a specialist, rather than his regular pediatrician? Either way, inform him/her of what the pharmacist said and ask for a meeting to determine what medication will work for your son, based on his own needs and medical history. Make sure he/she is aware of the possible consequences that could have happened if the pharmacist had not caught the potential drug interaction.

I hope some other women here read your story and give you their input. Please keep us posted!
Our best to you and your son,
~Susan

August 14, 2011 - 4:50pm